Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 2:33 PM EDT for Defiance County, Williams County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 2:33 PM EDT (18:33 UTC)
- Expired
- Jul 8, 2003, 3:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:25 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS53 KIWX 081833 SVRIWX OHC039-171-081915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 232 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEFIANCE COUNTY IN OHIO WILLIAMS COUNTY IN OHIO * UNTIL 315 PM EDT * AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF EDGERTON...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HICKSVILLE BLAKESLEE MONTPELIER BRYAN NEY ALVORDTON DIME SIZE HAIL OR LARGER AND WINDS IN EXCESS OF 60 MPH IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4163 8477 4128 8478 4124 8424 4169 8442
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:45 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 8, 1:45 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1245 PM EST TUE JUL 8 2003 AVIATION DISCUSSION FOR 18Z... CONVECTION WILL WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A COUPLE OF BOUNDARIES STRETCHED ACROSS FORECAST AREA. INDICATED WIND GUSTS TO 40 KT...BASED ON VAD WIND PROFILE FROM RADAR AND WIND PROFILER. WIND GUSTS TO 50 KTS AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH STRONGEST STORMS. ADDITIONAL SHOWERS AND STORMS WILL BE LIKELY OVERNIGHT AS A COLD FRONT SAGS INTO REGION. TOWARD DAYBREAK...EXPECT MVFR CEILINGS AND VISIBILITIES TO DEVELOP AS BOUNDARY LAYER MOISTURE VALUES INCREASE TO 90 PERCENT. BARJENBRUCH PREVIOUS DISCUSSIONS... FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY... THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT. FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY... NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET. .IWX... IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020... INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025. BML
Hazardous weather outlook, Jul 8, 6:03 AM EDT, 8 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EST TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT OVER NORTHERN INDIANA. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY, SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 8, 10:54 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0954 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 AM WAUSEON OH WIND DAMAGE
07/08/03 FULTON SEVERAL TREES AND POWER
LINES DOWN COUNTYWIDE.
REPORTED BY LAW ENFORCEMENT
0240 AM 3 SE PIONEER OH WIND DAMAGE
07/08/03 WILLIAMS COUPLE OF REPORTS OF SMALL
TREES AND LARGE BRANCHES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0225 AM 2 N CECIL OH WIND DAMAGE
07/08/03 PAULDING BARN BLOWN DOWN AT
INTERSECTION 109 AND 230.
REPORTED BY EMERGENCY
MANAGER.
0210 AM PAYNE OH WIND DAMAGE
07/08/03 PAULDING LARGE LIMBS REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
1215 AM 5 E NILES MI WIND DAMAGE
07/08/03 CASS FEW TREES DOWN SW CORNER
OF COUNTY. REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Jul 8, 11:07 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM CONVOY OH WIND DAMAGE
07/08/03 VAN WERT LARGE LIMBS AND POWER
LINES REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
0250 AM VAN WERT OH WIND DAMAGE
07/08/03 VAN WERT TREE LIMBS AND POWER LINES
REPORTED DOWN. REPORTED BY
EMERGENCY MANAGER.
WAMSLEYLocal storm report, Jul 8, 11:12 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 AM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM DECATUR IN FLOOD
07/08/03 ADAMS AT 7AM EST ALONG THE ST
MARYS RIVER NEAR DECATUR
THE RIVER GUAGE WAS AT
26.54 FEET. THIS IS A NEW
RECORD CREST. THE OLD
RECORD CREST WAS 26.50 FEET
SET BACK IN 1913 ON MARCH
26.
0250 AM VAN WERT OH WIND DAMAGE
07/08/03 VAN WERT TREE LIMBS AND POWER LINES
REPORTED DOWN. REPORTED BY
EMERGENCY MANAGER.
0250 AM WAUSEON OH WIND DAMAGE
07/08/03 FULTON SEVERAL TREES AND POWER
LINES DOWN COUNTYWIDE.
REPORTED BY LAW ENFORCEMENT
0240 AM 3 SE PIONEER OH WIND DAMAGE
07/08/03 WILLIAMS COUPLE OF REPORTS OF SMALL
TREES AND LARGE BRANCHES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0240 AM CONVOY OH WIND DAMAGE
07/08/03 VAN WERT LARGE LIMBS AND POWER
LINES REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
0225 AM 2 N CECIL OH WIND DAMAGE
07/08/03 PAULDING BARN BLOWN DOWN AT
INTERSECTION 109 AND 230.
REPORTED BY EMERGENCY
MANAGER.
0210 AM PAYNE OH WIND DAMAGE
07/08/03 PAULDING LARGE LIMBS REPORTED DOWN.
REPORTED BY EMERGENCY
MANAGER.
0205 AM LIMA OH WIND DAMAGE
07/08/03 ALLEN NUMEROUS TREES AND POWER
POLES DOWN. REPORTED BY LAW
ENFORCEMENT.
0200 AM HICKSVILLE OH WIND DAMAGE
07/08/03 DEFIANCE TREES DOWN. REPORTED BY
AMATEUR RADIO.
0153 AM DEFIANCE OH WIND DAMAGE
07/08/03 DEFIANCE TREES AND LARGE LIMBS AND
POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT.
0145 AM 7 W HILLSDALE MI WIND DAMAGE
07/08/03 HILLSDALE NUMEROUS TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0142 AM OTTAWA OH WIND DAMAGE
07/08/03 PUTNAM TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0140 AM 6 W DECATUR IN WIND DAMAGE
07/08/03 ADAMS TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT.
0130 AM COLON MI 60 MPH TSTORM WIND
07/08/03 ST. JOSEPH REPORTED BY HAM OPERATOR.
0126 AM OSSIAN IN WIND DAMAGE
07/08/03 WELLS TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0125 AM COLDWATER MI WIND DAMAGE
07/08/03 BRANCH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0123 AM ANGOLA IN WIND DAMAGE
07/08/03 STEUBEN TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0122 AM 5 N WOODBURN IN 60 MPH WIND GUST
07/08/03 ALLEN REPORTED BY SPOTTER.
0116 AM 2 S GARRETT IN WIND DAMAGE
07/08/03 DE KALB TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0107 AM FORT WAYNE IN WIND DAMAGE
07/08/03 ALLEN TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1253 AM HUNTINGTON IN WIND DAMAGE
07/08/03 HUNTINGTON TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1251 AM TOPEKA IN WIND DAMAGE
07/08/03 NOBLE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1250 AM SOUTH WHITLEY IN WIND DAMAGE
07/08/03 WHITLEY TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1246 AM ROME CITY IN WIND DAMAGE
07/08/03 NOBLE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1245 AM THREE RIVERS MI WIND DAMAGE
07/08/03 ST. JOSEPH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1245 AM WARSAW IN 61 MPH WIND GUST
07/08/03 KOSCIUSKO
1243 AM HUNTINGTON IN WIND DAMAGE
07/08/03 HUNTINGTON 3 TREES BLOWN DOWN. ONE
TREE LANDED ON A HOUSE.
REPORTED BY EMERGENCY
MANAGER.
1240 AM WABASH IN WIND DAMAGE
07/08/03 WABASH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1235 AM 4 N NORTH WEBSTER IN 64 MPH TSTORM WIND
07/08/03 KOSCIUSKO REPORTED BY NWS OFFICE.
1235 AM WAKARUSA IN WIND DAMAGE
07/08/03 ELKHART TREES AND POWER LINES
DOWN. TREE FELL ON HOUSE.
REPORTED BY LAW
ENFORCEMENT.
1226 AM PERU IN WIND DAMAGE
07/08/03 MIAMI TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1215 AM 5 E NILES MI WIND DAMAGE
07/08/03 CASS FEW TREES DOWN SW CORNER
OF COUNTY. REPORTED BY LAW
ENFORCEMENT.
1212 AM SOUTH BEND IN WIND DAMAGE
07/08/03 ST. JOSEPH TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1200 AM ROCHESTER IN WIND DAMAGE
07/08/03 FULTON TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1155 PM 10 W PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1154 PM ROYAL CENTER IN WIND DAMAGE
07/07/03 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1154 PM LOGANSPORT IN WIND DAMAGE
07/07/03 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1140 PM 3 W BENTON HARBOR MI WIND DAMAGE
07/07/03 BERRIEN TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1130 PM LA PORTE IN WIND DAMAGE
07/07/03 LA PORTE TREES AND POWER LINES
DOWN.
1120 PM 4 S WOLCOTT IN 70 MPH TSTORM WIND
07/07/03 WHITE
1115 PM FRANCESVILLE IN WIND DAMAGE
07/07/03 PULASKI TREES AND POWER LINES
DOWN. REPORTE BY LAW
ENFORCEMENT.
STEVENS/WAMSLEYLocal storm report, Jul 8, 1:29 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1229 PM MILLERSBURG IN 1.00 IN HAIL
07/08/03 ELKHART REPORTED BY NWS EMPLOYEE.
WAMSLEY/LESELocal storm report, Jul 8, 1:48 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 6 N LIGONIER IN 0.75 IN HAIL
07/08/03 LAGRANGE REPORTED BY LAW
ENFORCEMENT.
WAMSLEY/LESELocal storm report, Jul 8, 2:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0111 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1257 PM ROME CITY IN WIND DAMAGE
07/08/03 NOBLE TREES DOWN. REPORTED BY
FIRE DEPARTMENT.
WAMSLEY/LESEThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:07 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Van Wert, Williams | 53 min |
| Jul 8, 2:34 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Fulton, Henry, Putnam | 56 min |
| Jul 8, 3:16 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry | 59 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.